Wisconsin, 2020Hail and Damaging Winds in Wisconsin, July 9, 2020
July 9, 2020 · NWS ARX · 4 events in 1 county or zone
Thunderstorms rumbled across portions of western Wisconsin during the afternoon of July 9th. Damaging winds from the storms blew down trees in and near Necedah (Juneau County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms rumbled across portions of western Wisconsin during the afternoon of July 9th. Damaging winds from the storms blew down trees in and near Necedah (Juneau County). Some of the down trees fell on State Highways 58 and 80 and County Roads A and G.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 12:47 PM CST, 17 minutes earlier.
Area forecast discussion, Jul 9, 12:47 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
147 PM CDT Thu Jul 9 2020
.SHORT TERM...(Tonight through Friday)
Issued at 147 PM CDT Thu Jul 9 2020
Currently watching MVC/frontal boundary-induced storms this
afternoon, some of which will be strong to severe mainly south of I-
90. Look for these features/convection to move east of the area this
evening with clearing skies from west to east after midnight.
Less oppressive temperatures/dew points set for Friday as high
pressure builds in from the Plains into the Upper Mississippi River
Valley region. Highs look to be in the 80s with dew points in the
60s.
.LONG TERM...(Saturday through Thursday)
Issued at 147 PM CDT Thu Jul 9 2020
After the brief dry period Friday, expect shower and storm chances
to move back in Saturday as a shortwave trough slides southeast
through the forecast area. Still some model differences on just how
strong said wave will be, but looks like most of the area will have
at least a shot for some rain. As far as severe weather chances go,
looking pretty low at this time as deep layer shear looks pretty
marginal and morning clouds and convection could limit
destabilization. Should the wave trend a bit later, could see a bit
more destabilization and MUCAPE values getting into the 2000-3000
J/kg range, which could lead to some stronger storms.
A brief period of upper level ridging will build in for Sunday and
Monday and lead to dry conditions. Then expect flow aloft to become
southwesterly as large scale upper level troughing will start
working into the Northern Plains Monday night into Tuesday as a low
pressure system moves eastward through Canada. A shortwave trough
looks to round the base of said large scale trough and move through
the area Monday night into Tuesday, bringing the next shower and
storm chances. Another stronger wave then looks to move through
Tuesday night into Wednesday bringing yet another shot of rain to
the area, though still plenty of model spread on exact track.
Otherwise, high temperatures look to generally be in the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jul 9 2020
Scattered storms will be ongoing this afternoon but are expected
to push east this evening. Very heavy downpours/temporary severe
reductions in visibility can be expected under these storms.
Otherwise, expecting prevailing VFR conditions. Also plan on
variable winds, gusty in any storms, becoming northwest 10kt or
less toward Friday morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...CJA
AVIATION...DAS
Hazardous weather outlook, Jul 9, 4:07 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Thu Jul 9 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Thu Jul 9 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are expected across the area today and tonight. Some
of these could be strong to locally severe with heavy rain,
damaging winds, and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional chances for storms are possible this weekend and again
from Monday night into the middle of next week. Organized severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Rainfall reports would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
NMB/04
In the hours before
Local storm report, Jul 9, 12:28 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND GST OELWEIN 42.68N 91.91W
07/09/2020 M40 MPH FAYETTE IA TRAINED SPOTTER
&&Local storm report, Jul 9, 12:35 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HEAVY RAIN 1 NNE LA FARGE 43.60N 90.63W
07/09/2020 M2.25 INCH VERNON WI TRAINED SPOTTER
&&Special weather statement, Jul 9, 12:35 PM CST, 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Thu Jul 9 2020
IAZ009-010-MNZ095-091930-
Winneshiek-Howard-Fillmore-
135 PM CDT Thu Jul 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOWARD...
WINNESHIEK AND SOUTHEASTERN FILLMORE COUNTIES...
At 134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to near Ridgeway to near
Calmar. Movement was northeast at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Decorah, Cresco, Harmony, Calmar, Mabel, Lime Springs, Spillville,
Canton, Ridgeway, Bristol, Newburg, Vernon Springs, Hesper,
Nordness, Highlandville, Bluffton and Locust.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4349 9235 4358 9209 4358 9173 4350 9173
4350 9161 4334 9161 4334 9160 4328 9161
4314 9196
TIME...MOT...LOC 1834Z 227DEG 19KT 4351 9208 4338 9195 4321 9184
CALocal storm report, Jul 9, 12:39 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
139 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/09/2020 FAYETTE IA TRAINED SPOTTER
LARGE BRANCHES DOWN. ESTIMATING 50 TO 60 MPH
WINDS.
&&Local storm report, Jul 9, 12:40 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG NEW HAMPTON 43.06N 92.31W
07/09/2020 CHICKASAW IA PUBLIC
ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Jul 9, 12:45 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/09/2020 FAYETTE IA TRAINED SPOTTER
5 TREES DOWN ON WEST CHARLES ST. A FEW OTHER
TREES DOWN IN TOWN.
&&Thunderstorm Wind, Juneau
- When
- July 9, 1:04 PM CST
- Where
- Juneau County, 4.21 mi WSW of Necedah Hornsburg Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.950, -90.080
Trees were blown down in Clearfield Township south of Necedah. Some of these trees fell across State Highways 58 and 80.
Thunderstorm Wind, Juneau
- When
- July 9, 1:05 PM CST
- Where
- Juneau County, 1.49 mi E of Necedah Hornsburg Ar
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.970, -89.970
Trees were blown down in Germantown Township southeast of Necedah. Some of these trees fell across County Roads A and G.
Thunderstorm Wind, Juneau
- When
- July 9, 1:10 PM CST
- Where
- Juneau County, 1.05 mi E of Necedah
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.027, -90.059
Trees were blown down in Necedah.
Hail, Juneau
- When
- July 9, 1:10 PM CST
- Where
- Juneau County, 2.58 mi ENE of Necedah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.040, -90.030
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 9 to 14, 202047 deaths · 36 events
- Rip Current in New York, July 9, 20201 death · 1 event
- Flash Flood in Michigan, July 9, 2020$1.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 9, 2020$235,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Ohio, July 9, 2020$65,000 · 1 in hail · 9 events
- Heat in Texas, July 9 to 13, 202046 events
- Damaging Winds and Lightning Strike in Wisconsin, July 9, 2020$44,000 · 59 kt wind · 14 events
- Damaging Winds in Iowa, July 9, 2020$47,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Georgia, July 9 to 10, 2020$26,000 · 1.25 in hail · 13 events
- Excessive Heat and Hail in Texas, July 9, 20203 injured · 1.25 in hail · 6 events
- Flash Flood and Damaging Winds in Iowa, July 9, 202061 kt wind · 16 events
- Heat in New York, July 9, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906118, 906119, 906120, 906121.